Skip to main content
main-content
Top

17-01-2013 | Immunology | Article

TNF-α antagonists linked to liver injury in some patients

Abstract

Free abstract

medwireNews: Research suggests that drug-induced liver injury (DILI) can be a rare but significant risk for patients with autoimmune diseases who are treated with tumor necrosis factor (TNF)-α antagonists.

The team, led by Maurizio Bonacini from the California Pacific Medical Center in San Francisco, USA, analyzed data collected from 34 individuals treated with TNF-α antagonists for psoriasis, psoriatic arthritis, inflammatory bowel disease, rheumatoid arthritis, and ankylosing spondylitis.

They found that autoimmunity and hepatocellular injury were the most common symptoms of DILI, with histology similar to that of spontaneous autoimmune hepatitis, but mixed non-autoimmune patterns and cholestasis were also observed. The most commonly implicated drug was infliximab (n=26), followed by etanercept (n=4) and adalimumab (n=4).

The US DILI Network (DILIN) was used to identify six of the possible DILI cases, and the remaining 28 were identified using PubMed and were cases of possible hepatotoxicity following use of TNF-α antagonists published since April 2011.

The median time to symptoms or latency was 13 weeks, although 20% took 20 weeks or more to develop symptoms of DILI. Patients with autoimmune features (n=22) took longer to develop symptoms than those who did not (n=12), at 16 versus 10 weeks on average, and had a higher peak level of alanine amino transferase, at 784 versus 528 U/L.

The implicated drug was deemed to be the probable cause in 35% of DILI cases, a very likely cause in 62% of cases, and a definite cause in 3% of cases. Of the 30 cases in which severity of reaction could be assessed, 20 had a mild reaction, eight a moderate reaction, and two a severe reaction.

One patient who had a severe reaction required a liver transplant, but no patients died. All the other patients resolved liver injury after the implicated drug was discontinued, although corticosteroids were prescribed and helped reduce symptoms in 12 patients.

Notably, most patients were treated with an alternative TNF-α antagonist following liver injury resolution without further adverse effects.

"Further studies are needed to ascertain whether genetic or other markers of the hepatotoxicity associated with TNF-α antagonists can be identified," write the authors in Clinical Gastroenterology and Hepatology.

By Helen Albert, Senior medwireNews Reporter

Related topics